Prescription Drug Discussion Forums  

Go Back   Prescription Drug Discussion Forums > Medication Discussions > Specific Drug Discussions > Abilify

Notices

Reply
 
Thread Tools Display Modes
  #1  
Old 03-18-2012, 09:56 AM
Scorpio Scorpio is offline
Junior Member
 
Join Date: Mar 2012
Location: Brighton
Posts: 2
Send a message via AIM to Scorpio
Default Aripiprazole

Hi everybody

This is my first posting, excuse the verbosity but I need to get this off my chest.
I am a woman my dob 1943 and I was sectioned in 2006 with a misdiagnosis of early onset dementia. I had no previous mental illness but prior to sectioning had a two year history of self harming.

Dating from 2006 I was prescribed Aripiprazole a combined antidepressent and antipsychotic used in the treatment of people with schizophrenia, bipolar disorder, and clinical depression none of which have I been diagnosed with.

There is a warning that most common side effects of Aripiprazole are reported in elderly patients

Simultaneously I was prescribed Citalopram which is yet another antidepressant drug particularly for the elderly . I now understand there is a caution warning for prescribing this antidepressent for elderly people of people on antipsychotics!

After I retired I moved county and was allocated a new MHT who continued to prescribe this psychiatric drug despite regular meetings to monitor my mental health; but none of them noticed the deterioration of my physical health. When I told my psychiatric nurse I was dribbling and shaking and stooping his quick response was it's your "age" which vexed me because my father had displayed this behaviour but not until he was in his mid 90s.

Later I drew my MHT's attention to my eating and speaking problems. I was biting my tongue chewing the inside of my cheeks and salivating so much I had to put my hand across my mouth to avoid spitting in people's faces. The team suggested a referral to a speech therapist.

My stooping deportment caused pain all over my body so during 20/09/10 with severe back pain I was prescribed four Cocodamol a day which caused me to become drowsy and dizzy and unable to sleep at night. So I was prescribed Zopiclone. All these prescribed drugs caused me to have panic attacks so terrifying and long lasting I was also prescribed Valium!

When the stooping became pronounced my psychiatric nurse took me to NHS appliances department where I was allocated a walking frame. When this became insufficient the MHT referred me to a senior lecturer in rheumatology who measured me up for a surgical back support corset so horrendous and so heavy that I could no longer dress myself. The story worsened I put on weight and with all these physical problems I looked so vile (or maybe comical) that I became a defenceless easy target for a local drug addict who for over a year bullied and abused me whenever she spotted me.

From mid 2009 I had also been talking to my consultant about my decreasing balance and mobility and poor health and he failed to listen to me until on my 3rd visit after 12 months he listen when I told him that I felt that it was not the degenerate spinal discs (which he knew about) that were causing my problems. I repeated several times to him it's not my spine it's all in my head," gravity is pulling me" gravity is pulling me". . For the first time my voice was heard and he referred me to a neurologist. I had to wait 4 months until Aug 2010 for that appointment but it took the neurologist only 10 minutes to opine that long term prescription of Aripiprazole had caused my problems. He reported that I looked rather Parkinsonian in nature he noted Brandykinesia and rigidity and that I had facial Hypominmia, a reduced blink rate and my speech was slow and quiet (contrary to the normal me) He thought the more striking problem was the extra pyramidal features and my gait disturbance rather than any cognitive decline.

After this important consultation I decided not only to stop Aripiprazole but also all the other drugs I had been prescribed since 2006. My psychiatrist tried in vain to persuade me to take an alternative antipsychotic so with her approval my dosage was reduced over a 3 month period. With her knowledge and agreement in that 3 months I also weaned myself all the other prescribed meds listed. Following the Neurologist's opinion a nurse who worked with my MHT asked me what I intended doing about the neurologist's conclusion, I replied "I think of it as a reprieve I just want to move on" and I trusted it would be with the support of the MHT but sadly that did not happen.
Whilst I was weaning myself off these prescribed meds I had no help coping with behaviour changes which occurred which still affect me. As a consequence of what I considered insensitive lack of support from my psychiatric nurse who chose to ignore emails I sent him during the weaning off period and most specifically after the period of withdrawal when I ceased antipsychotic, anti depressants and painkillers completely I had to sack my MHT and ask my GP to refer me to the Recovery Team. Now I have been assessed by the psychiatrist and the Psychiatrists and the psychiatric nurse from the recovery team who opine was that I am not a fit client for their team because I "do not have a mental illness". In view of this should I have been prescribed Aripiprazole and Citalaprom for so many years in view of the visible side effects?

It is a year since I stopped the meds and all my facial expressions seem to be more normal and I can speak and eat without embarrassment and I have lost so much weight but even so I have difficulty walking and standing. Before Aripiprazole I walked unaided, now I use a stick.

I am in contact with Parkinson's UK who tell me they have many service users who tell stories of Parkinsonian features caused by antipsychotic drugs used long term. They have suggested I check out whether my current disability is irrecoverable damage done by years of needless (according to my Recovery Team) prescribing of psychiatric drugs or if indeed I now have Parkinsons.

Be warned do not allow anyone to prescribe long term as I did
Reply With Quote
  #2  
Old 03-20-2012, 12:02 PM
kmatt kmatt is offline
Junior Member
 
Join Date: Mar 2012
Posts: 7
Default argh

I have been on citalopram for about 6months now- before that I was on Lexapro (or escitalopram) for about a year and a half. All the while I have xanax for panic attacks. My therapist recently suggested I add abilify to my meds. I am only 25 years old, and after reading your post I adamantly decline to consider his advice. I also struggle with insomnia and "empty" expressions, but I tried going off of the citalopram for 11 days and sure enough I had the worst panic attack of my life...

All this chemical soup stuff is just so scary to me :-/
Reply With Quote
  #3  
Old 03-22-2012, 01:27 PM
Scorpio Scorpio is offline
Junior Member
 
Join Date: Mar 2012
Location: Brighton
Posts: 2
Send a message via AIM to Scorpio
Default

Well done and good luck. I will be back later but in the meantime look up Dr Joanna Moncrieff who has interesting views on psychiatric medication which she has gone public on
Reply With Quote
Reply

Bookmarks

Thread Tools
Display Modes

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off

Forum Jump


This site is presented as an educational source only. The information on this site is not a substitute for a visit with your doctor or pharmacist. Always talk to your doctor before changing medications or dosage, or if you experience any serious side effects. The information on this site that has been contributed by other visitors should be taken with a grain of salt. This is the Internet and you have no idea if the person who posted any information knows what they are talking about. Use this site to come up with a list of questions to ask your doctor, do not use this site to replace your doctor.

All times are GMT. The time now is 10:06 AM.


Powered by vBulletin® Version 3.8.8
Copyright ©2000 - 2018, vBulletin Solutions, Inc.